The Annals of Statistics

Edgeworth Series for Lattice Distributions

John E. Kolassa and Peter McCullagh

Full-text: Open access

Abstract

This paper investigates the use of Edgeworth expansions for approximating the distribution function of the normalized sum of $n$ independent and identically distributed lattice-valued random variables. We prove that the continuity-corrected Edgeworth series, using Sheppard-adjusted cumulants, is accurate to the same order in $n$ as the usual Edgeworth approximation for continuous random variables. Finally, as a partial justification of the Sheppard adjustments, it is shown that if a continuous random variable $Y$ is rounded into a discrete part $D$ and a truncation error $U$, such that $Y = D + U$, then under suitable limiting conditions the truncation error is approximately uniformly distributed and independent of $Y$, but not independent of $D$.

Article information

Source
Ann. Statist., Volume 18, Number 2 (1990), 981-985.

Dates
First available in Project Euclid: 12 April 2007

Permanent link to this document
https://projecteuclid.org/euclid.aos/1176347637

Digital Object Identifier
doi:10.1214/aos/1176347637

Mathematical Reviews number (MathSciNet)
MR1056348

Zentralblatt MATH identifier
0703.62021

JSTOR
links.jstor.org

Subjects
Primary: 62E20: Asymptotic distribution theory
Secondary: 60F05: Central limit and other weak theorems

Keywords
Cumulant Edgeworth series lattice distribution rounding error Sheppard correction

Citation

Kolassa, John E.; McCullagh, Peter. Edgeworth Series for Lattice Distributions. Ann. Statist. 18 (1990), no. 2, 981--985. doi:10.1214/aos/1176347637. https://projecteuclid.org/euclid.aos/1176347637


Export citation